Starkey Hearing TechnologiesWidexSignia Hearing TechnologiesOticon - People FirstReSound - rediscover hearingPhonak - Life is onUnitron

Causes of Tinnitus by Gardner Audiology

Definition: From the Latin word meaning “ringing”, it is the perception of sound within the human ear when no external sound is present.

Causes of tinnitus:
The exact cause or causes are unknown, however there are several likely sources which have been documented to either trigger or worsen tinnitus.

  • HEARING LOSS
  • Noise exposure
    • Heavy equipment, chain saws and firearms
    • Portable music devices, such as MP3 players or iPods
  • Head and neck trauma
  • Certain disorders, such as, hypo- or hyperthyroidism, Lyme disease and fibromyalgia.
  • Wax build up
  • Jaw misalignment or TMJ
  • Cardiovascular disease
  • Medications
    • Antibiotics such as erythromycin, vancomycin and neomycin
    • Cancer medications
    • Water pills (diuretics)
    • Quinine medications used for malaria
    • Some antidepressants
    • Aspirin, in uncommonly high doses

If you have tinnitus, before changing any medications or taking medications, be sure to speak with your prescribing physician. Make them aware of your tinnitus as alternative medications may be available

Aggravating factors include, but not limited to, stress/anxiety, caffeine, salt and alcohol.

Sources: Wikipedia, American Tinnitus Association (www.ata.org) and Mayo Clinic (www.mayoclinic.com/health/tinnitus)